Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 4, NWS Norman, OK

January 23, 2002Johnston County, Marshall County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jan 23, 2002, 4:21 PM CST for Johnston County, Marshall County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 23, 2002, 4:21 PM CST (22:21 UTC)
Expired
Jan 23, 2002, 4:45 PM CST
In force
24 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Johnston County, OK, Marshall County, OK

The radar

The Norman radar (KTLX), 139 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 23, 2:30 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2740 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 232221
SVROKC
OKC069-095-232245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
420 PM CST WED JAN 23 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA
  NORTHERN MARSHALL COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 445 PM CST

* AT 420 PM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 11
  MILES SOUTHWEST OF MANNSVILLE...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE MADILL...MANNSVILLE...OAKLAND...
  RAVIA...RUSSETT AND TISHOMINGO

HAIL UP TO THE SIZE OF NICKELS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3408 9698 3401 9694 3407 9673 3420 9653
          3434 9671 3418 9692

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 2:30 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jan 23, 2:30 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
230 PM CST WED JAN 23 2002

A POCKET OF LOW LEVEL /850 MB/ MOISTURE DETECTED ON THE 12Z MIDLAND
SOUNDING HAS MADE THINGS INTERESTING AS IT MOVED INTO MY SOUTHWEST
ZONES THIS MORNING AND HELPED TO DEVELOP THUNDERSTORMS.  LOW LEVEL
WINDS ARE VEERING ACCORDING TO THE LOCAL WIND PROFILERS AND THE
SURFACE COLD FRONT CURRENTLY EXTENDS FROM NEAR HOLDENVILLE TO NEAR
WICHITA FALLS AND IS SLOWLY MOVING SOUTHEAST.  THESE FACTORS SHOULD
CONTINUE TO PUSH THE MAIN THUNDERSTORM THREAT TO THE EAST AS TIME
PROGRESSES.  LOW LEVEL DRY CONSIDERABLY TONIGHT FROM THE NORTH WITH
FROPA... BUT MODELS SHOW MID LEVEL MOISTURE AND LIFT TONIGHT AND
TOMORROW SO WILL MAINTAIN SLIGHT CHANCE TO CHANCE POPS SOUTH
TOMORROW AND LINGERING SOUTHEAST INTO THE THIRD PERIOD UNTIL UPPER
TROF FINALLY MOVES TO THE EAST OF THE AREA.

FRIDAY THROUGH THE WEEKEND WILL SHOW A WARMING TREND.  ANOTHER WAVE
APPROACHES THE AREA AND BRINGS THE NEXT CHANCE OF PRECIPITATION ON
TUESDAY/WEDNESDAY.

WITH ACTIVE WEATHER... ZONES MAY BE SLIGHTLY DELAYED.

...SPEG.

PRELIM NUMBERS...
OKC 31 44 25 53  2100
GAG 22 43 18 55  1100
PNC 28 44 23 54  2000
HBR 28 45 23 55  1100
SPS 34 47 26 57  2210
DUA 37 46 30 55  4321

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jan 23, 12:11 PM CST, 4 hours 10 minutes before
OKZ004>048-050>052-TXZ083>090-232000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1211 PM CST WED JAN 23 2002

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
PARTS OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. THE
SEVERE STORMS WILL BE POSSIBLE MAINLY ALONG AND SOUTHEAST OF
INTERSTATE 44.

A COLD FRONT WILL CONTINUE TO ADVANCE SOUTHEAST ACROSS THE AREA
THIS AFTERNOON. WARM... MOIST AIR AHEAD OF THE FRONT WILL CONTRIBUTE
TO UNUSUALLY STRONG INSTABILITY FOR JANUARY.  LOW FREEZING LEVELS
WILL ALSO INCREASE THE RISK OF HAIL. HOWEVER... ONLY A VERY FEW OF
THE STORMS THIS AFTERNOON ARE EXPECTED TO PRODUCE HAIL LARGER THAN
THREE FOURTHS OF AN INCH IN DIAMETER.

THERE IS A SOMEWHAT HIGHER RISK OF SEVERE STORMS IN SOUTHEAST
OKLAHOMA THIS AFTERNOON INTO THIS EVENING... MAINLY EAST OF ATOKA
AND DURANT.

CMS
Local storm report, Jan 23, 2:16 PM CST, 2 hours 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
216 PM CST WED JAN 23 2002

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0208 PM    LEHIGH                    OK   .88 INCH HAIL
01/23/02   COAL                           NICKEL SIZE HAIL HWY 75 BY
                                          COOP OBSVR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 12:20 PM CSTSevere Thunderstorm WarningOUNComanche, Grady40 min
Jan 23, 1:45 PM CSTSevere Thunderstorm WarningOUNAtoka, Coal30 min
Jan 23, 2:15 PM CSTSevere Thunderstorm WarningOUNAtoka45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.